The Saga of One With Voice Issues – Asthma Inhalants – and Clueless Doctors

It’s been two years since this saga began, and though I’ve not thought it that important to write about, it still sits at the back of my mind as something, well, significant; something likely shared by many who use inhalants to control asthma symptoms, find themselves with fungal infections, and loss of voice. So, I will share my experience, with the hope that others can avoid what I did not–both my own ignorance, and that of a series of doctors. Additionally, I started thinking about this again after moving from Denver, to the Colorado mountains. After about three or four months of living up here, I felt that my breathing had eased, that I no longer had the occasional raspy breathing I experienced in Denver. So, I stopped taking my asthma inhalant, Dulera. And, Voila!, I did well. My chronic hoarseness gradually disappeared, and my long-lost voice returned. It wasn’t until we experienced over a week of the smokey haze from the wildfires that recently erupted on the West Coast, that my breathing became somewhat labored, and I went back on the Dulera. The predictable result was, of course, that I lost my voice again. The cause and effect of that phenomena was, when this saga began, a mystery. Not now, however. But, that’s what this saga is about: the cause and effect of voice loss while on inhaled asthma medications.

I have Kaiser Permanente health insurance. I love it. I believe Kaiser is, and has been for some time, on the forefront of providing reasonably priced, convenient, patient-oriented health care. It’s like one-stop shopping. Everything is under one roof. If your primary care doctor wants blood work, x-rays, prescriptions pursuant to your visit with him/her, it’s all taken care of at one place, on the same day. Your records are immediately available to any practitioner or technician in the Kaiser system via computer. You can interact with your doctor via email. And, for the most part, Kaiser doctors are capable and caring.

But, even Kaiser has lapses.

My saga began in June, 2013, with my primary care doctor. After experiencing pretty severe voice problems–like laryngitis–for some time, I finally made an appointment to see my PC. He had an intern following him that day, and both doctors heard my sad tale of severe hoarseness. They actually spent about thirty minutes with me, discussing the full spectrum of my complaint, even discussing my use of inhalants for my moderate asthma. Their conclusion: I probably have a damaged nerve in my voice box, and I was referred to an ENT (Ear, Nose, and Throat) specialist.

My visit to the ENT specialist occurred about a month later. She numbed my sinuses, stuck that nasty tube with a camera on the end up my nose, and down my throat, and took a look. She sent me away with Prilosec, (yes, a medication for GERD–gastro-intestinal reflux disease), diagnosed hoarseness, and gave me a referral to another ENT doctor, who specialized in voice issues.

Another month passed, and I visited the ENT voice specialist. Again, I was numbed up, and the little tube was stuck up my nose, and down my throat. He found that I had thrush, a fungal yeast infection, that appeared–I saw the pictures–as a white coating around my voice box. He sent me away with Clotrimazole (an anti-fungal medication), and scheduled me to return once the infection had been controlled. His diagnosis: chronic laryngitis.

The day after my visit with the ENT voice specialist, I became curious as to why I would have thrush. I got busy on the computer, and sent the following email to the ENT voice specialist: “Following my appointment yesterday, I was of course curious as to the cause of the fungal infection–thrush–you discovered in my throat. One ’cause’ I found on several sites was inhaled corticosteroids. I neglected to relate to you that I have been on the asthma medication, Dulera, for several years, and other inhalants prior to that. Could this be the cause of the infection and, if so, how can it be controlled if I continue to use the inhalant?”

Of course, my long term use of inhaled corticosteroids was noted and available for the ENT voice specialist to see on my medical record. Even though I’d neglected to tell him about it, I’d assumed that prior to seeing me he might, just might have made a note of it. Apparently, he hadn’t.

The ENT voice specialist’s nurse responded to my email inquiry, telling me that, yes, inhaled steroids can cause fungal infections, and that I must be diligent in washing my mouth out after each inhalation. She advised me to, “…keep your primary care physician informed about this.” Okay, I could do that. But, ahem, did her boss, the ENT voice specialist, know about this? I mean, shouldn’t he know too?

My return visit to the ENT voice specialist occurred about three weeks later. He hurriedly entered the exam room and said: “Remind me why you’re here.” I was literally speechless. An uncomfortable moment passed, he looked at my chart, smiled, and said, “Oh yeah. Hoarseness.” Again, I was numbed up, and the camera was position to look at my voice box. He told me the fungal infection had cleared up, but–and he pointed to several pictures he’d taken of my throat–there’s still something down there. It may be cancerous, but…” He didn’t finish his sentence. The “C” word, and he didn’t even finish his sentence. I don’t have to tell you what was going through my mind. We discussed options. The first was to do nothing, and just wait and see what happened. The second option was to have a surgical biopsy of the “something” that was still there. Okay. Once a doctor mentions cancer in the context of, well, maybe yes, maybe no, I think anyone is going to conclude that a biopsy is necessary. Catch it before it spreads. Cut it out. Get rid of it. And, pretty much without hesitation, I told him, yes, schedule the procedure. He then told me, “You know, when I’m in there for the biopsy, I can inject your vocal chords with botox. It will definitely bring your voice back. It won’t last very long, and you’d have to repeat the injections. Whadaya think? Should I do that, too?” I said okay, Let’s do it. And the surgery was scheduled for later in the month. His diagnosis: Voice disorder, Dysphonia (difficulty in speaking due to a physical disorder of the mouth, tongue, throat, or vocal cords.) His follow-up and disposition: Return for surgery.

I went back home. Suffice it to say, I had a lot on my mind. And, I began looking again at all those websites that discuss the correlation between inhaled corticosteroids, and fungal infections. But I added a new key phrase: loss of voice. I won’t include links, as there are many. It was probably less than a week when I made my decision: No, he’s not going to snip something out of my throat, and he sure isn’t going to inject botox into my vocal chords. I know what’s going on with my voice, even though he obviously doesn’t. I cancelled the surgery and, as they say, the rest is history.

Two years have passed, and I’m doing fine. As I noted above, I’ve even done my own little verification that asthma inhalants do cause loss of voice. When I’m on the inhalants, I lose my voice. When I’m off them, my voice returns. Case closed.

Now, having revisited this issue, I think my conclusion is that my first stop should have been with my allergist rather than my primary care physician; someone who would have probably diagnosed my loss of voice with a, “Duh! Your inhalant is causing that.” That said, however, glosses over the responsibility of all those other docs, the ENT specialists especially, to spend a little time before giving a diagnosis that, in my case, had some pretty serious consequences. Hell, maybe all those docs should have simply spent some time on Google, keywords: Asthma inhalants and voice loss.

I know. Never attempt to diagnose your malady via the internet. Or so they tell you. But, there’s no crime in being absolutely informed when you sit down with your doctor to discuss symptoms. If I had been better informed, the outcome of my saga may have been different.

Advertisements
This entry was posted in Uncategorized and tagged , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s